Communications in Analysis and Geometry

Volume 26 (2018)

Number 1

On the lower semicontinuity of the ADM mass

Pages: 85 – 111



Jeffrey L. Jauregui (Department of Mathematics, Union College, Schenectady, New York, U.S.A.)


The ADM mass, viewed as a functional on the space of asymptotically flat Riemannian metrics of nonnegative scalar curvature, fails to be continuous for many natural topologies. In this paper we prove that lower semicontinuity holds in natural settings: first, for pointed $C^2$ Cheeger–Gromov convergence (without any symmetry assumptions) for $n = 3$, and second, assuming rotational symmetry, for weak convergence of the associated canonical embeddings into Euclidean space, for $n \geq 3$. We also apply recent results of LeFloch and Sormani to deal with the rotationally symmetric case with respect to a pointed type of intrinsic flat convergence.We provide several examples, one of which demonstrates that the positive mass theorem is implied by a statement of the lower semicontinuity of the ADM mass.

Received 6 January 2015

Published 31 January 2018